Alert archive / California / Wind Advisories in 2013

Wind Advisory 45, NWS San Diego, CA

May 14, 2013Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 14, 2013, 3:24 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 14, 2013, 3:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 14, 2013, 3:24 AM PDT (10:24 UTC)
In effect from
May 14, 2013, 3:00 PM PDT
Expired
May 15, 2013, 3:00 AM PDT
In force
12 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3199 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WWUS76 KSGX 141024
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 AM PDT TUE MAY 14 2013

...STRONG GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS FOR LATE
THIS AFTERNOON THROUGH LATE TONIGHT...

...PATCHY DENSE FOG NEAR THE COAST EARLY THIS MORNING...

.A TROUGH OF LOW PRESSURE MOVING THROUGH CENTRAL CALIFORNIA TODAY
WILL BRING A RETURN OF ONSHORE FLOW TODAY WITH PATCHY DENSE FOG
NEAR THE COAST EARLY THIS MORNING AND LOCALLY STRONG GUSTY WEST
WINDS IN THE MOUNTAINS AND DESERTS FOR LATE THIS AFTERNOON THROUGH
LATE TONIGHT. 

CAZ043-141600-
/O.NEW.KSGX.FG.Y.0015.130514T1024Z-130514T1600Z/
SAN DIEGO COUNTY COASTAL AREAS-
324 AM PDT TUE MAY 14 2013

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* TIMING...DEVELOPING AROUND SUNRISE...THEN CLEARING TOWARD THE
  COAST BY 9 AM.

* LOCATION...ALONG PORTIONS OF THE SAN DIEGO COUNTY COAST EXTENDING 
  LOCALLY INLAND.

* VISIBILITY...ONE QUARTER MILE OR LESS AT TIMES.

* IMPACTS...POCKETS OF DENSE FOG COULD IMPACT TRAVEL ON PORTIONS
  OF THE 5 FREEWAY DURING THE MORNING COMMUTE. BRIEF FLIGHT DELAYS
  ARE ALSO POSSIBLE AT LINDBERGH FIELD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

&&

$$

CAZ055-056-058-060>062-141600-
/O.NEW.KSGX.WI.Y.0045.130514T2200Z-130515T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
324 AM PDT TUE MAY 14 2013

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
PDT WEDNESDAY. 

* WINDS...AREAS OF SOUTHWEST TO WEST WINDS 20 TO 30 MPH WITH GUSTS
  TO 45 MPH.

* LOCATION...NEAR MOUNTAIN RIDGE TOPS...AND ALONG DESERT MOUNTAIN
  SLOPES EXTENDING INTO ADJACENT DESERT AREAS.

* TIMING...DEVELOPING LATE THIS AFTERNOON WITH STRONGEST WINDS
  THIS EVENING THROUGH LATE TONIGHT...THEN DECREASING TOWARDS
  WEDNESDAY MORNING.

* VISIBILITY...IN THE DESERTS...LOCALLY REDUCED IN BLOWING DUST
  AND BLOWING SAND.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

17
2 follow-up statements
869 
WWUS76 KSGX 141551
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
851 AM PDT TUE MAY 14 2013

...STRONG GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS FOR LATE
THIS AFTERNOON THROUGH LATE TONIGHT...

.A TROUGH OF LOW PRESSURE MOVING THROUGH CENTRAL CALIFORNIA TODAY
WILL BRING A RETURN OF ONSHORE FLOW WITH LOCALLY STRONG GUSTY
WEST WINDS IN THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON
THROUGH LATE TONIGHT.

CAZ043-141700-
/O.EXP.KSGX.FG.Y.0015.000000T0000Z-130514T1600Z/
SAN DIEGO COUNTY COASTAL AREAS-
851 AM PDT TUE MAY 14 2013

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

THE DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. 

THE FOG IS LIFTING AND VISIBILITIES HAVE IMPROVED.

$$

CAZ055-056-058-060>062-150500-
/O.CON.KSGX.WI.Y.0045.130514T2200Z-130515T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
851 AM PDT TUE MAY 14 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT WEDNESDAY. 

* WINDS...AREAS OF SOUTHWEST TO WEST WINDS 20 TO 30 MPH WITH 
  GUSTS TO 45 MPH. 

* LOCATION...NEAR MOUNTAIN RIDGE TOPS...AND ALONG DESERT 
  MOUNTAIN SLOPES EXTENDING INTO ADJACENT DESERT AREAS. 

* TIMING...DEVELOPING LATE THIS AFTERNOON WITH STRONGEST WINDS 
  THIS EVENING THROUGH LATE TONIGHT...THEN DECREASING TOWARDS 
  WEDNESDAY MORNING.

* VISIBILITY...IN THE DESERTS...LOCALLY REDUCED IN BLOWING DUST 
  AND BLOWING SAND.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
887 
WWUS76 KSGX 150454
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
954 PM PDT TUE MAY 14 2013

...STRONG GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS TONIGHT...

.A TROUGH OF LOW PRESSURE MOVING ACROSS THE MOJAVE DESERT INTO
NEVADA WILL BRING STRONG GUSTY WEST WINDS TO THE MOUNTAINS AND
DESERTS TONIGHT.

CAZ055-056-058-060>062-151000-
/O.CON.KSGX.WI.Y.0045.000000T0000Z-130515T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
954 PM PDT TUE MAY 14 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WINDS...AREAS OF SOUTHWEST TO WEST WINDS 20 TO 30 MPH WITH GUSTS
  TO 50 MPH.

* LOCATION...NEAR MOUNTAIN RIDGE TOPS...AND ALONG DESERT MOUNTAIN
  SLOPES EXTENDING INTO ADJACENT DESERT AREAS INCLUDING PALM
  SPRINGS AND OTHER COMMUNITIES IN THE COACHELLA VALLEY.

* VISIBILITY...IN THE DESERTS...LOCALLY REDUCED IN BLOWING DUST 
  AND BLOWING SAND. 

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. 

* REPORTS...PEAK WINDS GUSTS THROUGH 9 PM INCLUDE:

  VOLCAN MOUNTAIN...49 MPH.
  COACHELLA.........45 MPH.
  PALM SPRINGS......38 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOEDE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 13, 9:45 PM PDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 13, 9:45 PM PDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PDT MON MAY 13 2013

.SYNOPSIS...
A LOW PRESSURE TROUGH WILL BRING GRADUAL COOLING THROUGH THURSDAY. A
SHALLOW MARINE LAYER WILL DEEPEN THROUGH THURSDAY WITH LOW CLOUDS
AND FOG SPREADING FARTHER INLAND EACH NIGHT. THIS TROUGH WILL ALSO
BRING GUSTY AFTERNOON AND EVENING WINDS TO THE MOUNTAINS AND
DESERTS. THE TROUGH WILL MOVE EAST FRIDAY NIGHT FOLLOWED BY WEAK
HIGH PRESSURE AND WARMER DAYS SATURDAY AND SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WEATHER CONCERNS ARE THREEFOLD THIS EVENING. HEAT...WIND AND FOG.

TEMPERATURE RECORDS FELL TODAY BENEATH THE STRONG UPPER RIDGE OVER
THE SOUTHWEST. A LIST OF RECORDS IS HEADLINED ON OUR WEBPAGE. THE
HEAT SPELL IS COMING TO AN END AS THE RIDGE ALOFT BEGINS TO BREAK
DOWN TONIGHT AND TUESDAY AS A COMPACT UPPER LOW OVER THE EASTERN
PACIFIC MOVES INTO SOUTHERN NEVADA. THE WATER VAPOR LOOP SHOWS THIS
CIRCULATION CENTER JUST WEST OF SFO AT 03Z.

TUESDAY WILL BE ANOTHER WARM DAY...BUT THE TEMPERATURES WILL NOT GET
AS HIGH AS THEY WERE TODAY WEST OF THE MOUNTAINS DUE TO A SLOWLY
DEEPENING MARINE LAYER AND INCREASING ONSHORE FLOW ASSOCIATED WITH
THE TROUGH. THE MOUNTAINS WILL BE A LITTLE COOLER AS HEIGHTS LOWER
UNDER THE COLLAPSING RIDGE. ONLY THE LOWER DESERTS WILL BE EXEMPT
FROM ANY COOLING TOMORROW WITH MAX TEMPS TOMORROW COMPARABLE TO WHAT
THEY HAD TODAY.

WINDS WILL ALSO BE ON THE INCREASE IN THE MOUNTAINS AND DESERTS
TOMORROW. THE 18Z WRF SHOWS WESTERLY 850 MB WINDS INCREASING TO
40-45 KT IN THE AFTERNOON AND EVENING ASSOCIATED WITH THE TROUGH. A
WIND ADVISORY MAY BE NEEDED FOR THE MTNS AND DESERTS. THIS WIND
PATTERN REPEATS ITSELF WEDNESDAY AFTERNOON...ALBEIT TO A LESSER
DEGREE.

FOG CONCERNS ARE LIMITED TO THE COASTAL ZONES TONIGHT...AND THEN IN
THE VALLEYS TOMORROW NIGHT. HIGH REZ MODELS FORECAST A SHALLOW
MARINE LAYER ALONG THE COAST LATE TONIGHT OR EARLY TUESDAY
MORNING...SPREADING A FEW MILES INLAND THROUGH THE 16Z. A BRIEF
PERIOD OF DENSE FOG MAY AFFECT THE COASTAL ZONES EARLY TOMORROW
MORNING. HOWEVER...A SMALL COASTAL EDDY MAY SPIN UP OVER THE
NEARSHORE WATERS LATE TONIGHT IN RESPONSE TO THE STRONG NORTHWEST
WINDS OVER THE OUTER WATERS THIS EVENING. THIS WOULD LIFT CLOUD
LAYER SO THAT ANY DENSE FOG THAT DOES FORM WILL BE BRIEF.

THE MARINE LAYER WILL DEEPEN TUESDAY NIGHT INTO WEDNESDAY MORNING
WHEN LOW CLOUDS AND PATCHY DENSE FOG WILL SPREAD INTO THE VALLEYS.

ON WEDNESDAY NIGHT AND THURSDAY A SECOND TROUGH AMPLIFIES ALONG THE
WEST COAST FOR CONTINUED COOLING AND MARINE LAYER DEEPENING. THE
TROUGH MOVES INLAND FRIDAY...FOLLOWED BY WEAK RIDGING AND SLIGHT
WARMING SATURDAY AND SUNDAY.

&&

.AVIATION...
140245Z...ONSHORE FLOW WILL BE RETURNING. THE QUESTION IS HOW
QUICKLY AND HOW INTENSELY IT WILL RETURN! KSAN...KCRQ... AND KSNA
ARE THE CONCERNS. ELSEWHERE ONLY MINOR WIND DIRECTION CHANGES AND
SPEEDS OVER TIME WITH INCREASING ONSHORE FLOW.

BETWEEN 14/1000Z AND 14/1700Z SCT CLOUDS AROUND 100-300 FEET MSL
WITH TOPS TO 800 FEET MSL AND LOWERED VSBY ARE LIKELY TO OCCUR. IN
THIS SAME TIME PERIOD A TEMPO GROUP HAS BEEN INTRODUCED FOR BROKEN
OR OVERCAST SKIES AND VISIBILITIES THAT COULD GO 2 MILES OR MAYBE
LOWER FOR SHORT PERIODS OF TIME. CONFIDENCE ON CEILING DEVELOPMENT
AND VISIBILITIES BELOW 3 SM IN BR/HZ IS LOW TONIGHT THROUGH TUESDAY
MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION...PIERCE
Hazardous weather outlook, May 13, 4:13 PM PDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 PM PDT MON MAY 13 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-141300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
413 PM PDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

A SHALLOW MARINE LAYER MAY CREATE AREAS OF DENSE FOG IN THE
COASTAL ZONES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...AREAS OF DENSE FOG IN THE MORNING IN THE COASTAL ZONES
AND FAR WESTERN SAN DIEGO VALLEYS. IT WILL BE ANOTHER HOT DAY IN
THE LOWER DESERTS WITH HIGHS FROM 105 TO 110.

WEDNESDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:24 AM PDTDense Fog AdvisorySGXSan Diego6 hr
May 14, 7:37 AM PDTSmall Craft AdvisorySGX18 hr

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.